Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 249, NWS Tallahassee, FL

July 5, 20155 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2015, 10:05 AM CDT for 5 counties in Florida. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 10:05 AM CDT (15:05 UTC)
Expired
Jul 5, 2015, 11:00 AM CDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 40 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:45 AM CDTTSTM WND DMGLynn Haven, FLTREE DOWN IN LYNN HAVEN
Jul 5, 11:00 AM CDTTSTM WND GST 64Cedar Grove, FLTRAINED SPOTTER RECORDED 63.6 MPH WINDS WITH HIS OWN EQUIPMENT IN GROVE.
Jul 5, 11:07 AM CDTMARINE TSTM WIND 506 Wsw Panama City, FL50 MPH GUST MEASURED WITH A PRIVATE WEATHER STATION...SITE KFLPANAM37 ON WUNDERGROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS52 KTAE 051505
SVRTAE
FLC005-059-063-131-133-051600-
/O.NEW.KTAE.SV.W.0249.150705T1505Z-150705T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1100 AM CDT

* AT 1005 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES EAST OF DE FUNIAK SPRINGS TO 11 MILES SOUTHEAST OF
  SANTA ROSA BEACH...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...VERNON...
  CHIPLEY...BONIFAY...SPRINGFIELD...HILAND PARK...TYNDALL AIR FORCE
  BASE...BRADFORD...UNION...LIVE OAK...PARKER...FREEPORT...
  COTTONDALE...PONCE DE LEON...ALFORD...CARYVILLE AND WAUSAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3038 8616 3039 8611 3043 8615 3084 8604
      3082 8531 2997 8551 3000 8552 3000 8555
      3002 8554 3002 8556 3003 8555 3005 8558
      3003 8557 3010 8566 3008 8565 3024 8593
      3033 8618
TIME...MOT...LOC 1505Z 289DEG 32KT 3074 8600 3025 8612 

$$

42-DVD
1 follow-up statement
809 
WWUS52 KTAE 051539
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1039 AM CDT SUN JUL 5 2015

FLC131-051549-
/O.CAN.KTAE.SV.W.0249.000000T0000Z-150705T1600Z/
WALTON FL-
1039 AM CDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR WALTON COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3041 8599 3050 8586 3063 8592 3083 8577
      3082 8531 2997 8551 3019 8574 3026 8566
      3026 8561 3029 8564 3023 8572 3031 8576
      3028 8585 3023 8584 3024 8576 3015 8574
      3015 8575 3014 8574 3027 8600
TIME...MOT...LOC 1539Z 289DEG 32KT 3064 8568 3015 8580 

$$

FLC005-059-063-133-051600-
/O.CON.KTAE.SV.W.0249.000000T0000Z-150705T1600Z/
WASHINGTON FL-BAY FL-HOLMES FL-JACKSON FL-
1039 AM CDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR WASHINGTON...BAY...SOUTHEASTERN HOLMES AND SOUTHWESTERN JACKSON
COUNTIES...

AT 1039 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
VERNON TO NEAR PANAMA CITY BEACH...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...VERNON...
CHIPLEY...BONIFAY...SPRINGFIELD...HILAND PARK...TYNDALL AIR FORCE
BASE...BRADFORD...LIVE OAK...PARKER...COTTONDALE...ALFORD...
CARYVILLE...WAUSAU...EBRO...GAINER SPRING AND SEMINOLE HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3041 8599 3050 8586 3063 8592 3083 8577
      3082 8531 2997 8551 3019 8574 3026 8566
      3026 8561 3029 8564 3023 8572 3031 8576
      3028 8585 3023 8584 3024 8576 3015 8574
      3015 8575 3014 8574 3027 8600
TIME...MOT...LOC 1539Z 289DEG 32KT 3064 8568 3015 8580 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:38 AM CDT, 27 minutes earlier.

Area forecast discussion, Jul 5, 9:38 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT SUN JUL 5 2015

.NEAR TERM [THROUGH TODAY]...

THE UPPER LEVEL +PV ANOMALY OVER TENNESSEE VISIBLE IN THE SATELLITE
IMAGERY WILL LIFT NORTHEASTWARD SLOWLY THROUGH THE DAY. A TROUGH
EXTENDING FROM THIS DISTURBANCE IN TENNESSEE WRAPS AROUND THE
SOUTHEAST ALONG THE WESTERN HALF OF THE CAROLINAS, DOWN TO CENTRAL
GEORGIA AND ALABAMA AND THEN NORTHWESTWARD ACROSS CENTRAL
MISSISSIPPI INTO ARKANSAS. SATELLITE AND RADAR IMAGERY SHOW
CONVECTION LIGHTING UP ALONG THE TROUGH THIS MORNING, TRENDING WITH
EAST-SOUTHEASTWARD MOTION. ONE AREA OF CONVECTION HAS ALREADY
REACHED OUR SOUTHEASTERN ALABAMA AND FLORIDA PANHANDLE ZONES. PLENTY
OF GULF MOISTURE IS PLACE OVER THE SOUTHEASTERN STATES TO FEED THESE
THUNDERSTORMS AND INSTABILITY IN THE SOUTH IS ALREADY PRESENT AS
WELL- WITH THE 12Z TAE SOUNDING SHOWING MUCAPE AROUND 2500 J/KG AND
MID-LEVEL LAPSE RATES AROUND 6 C/KM. THE SOUNDING ALSO SHOWS 0-6 KM
SHEAR OF 23 KTS, WHICH IS HIGH FOR OUR AREA THIS TIME OF YEAR. WITH
ALL THESE INGREDIENTS IN PLACE, WE EXPECT ANOTHER ACTIVE DAY WITH
SOME OF THESE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY SOME SMALL HAIL.

THESE STORMS WILL MOVE FROM WEST TO EAST ACROSS OUR AREA THROUGH THE
DAY, WITH THERE BEING SOME MODEL DISCREPANCY AS TO THE TIMING IN THE
AFTERNOON AS THESE STORMS APPROACH SOUTHWEST GEORGIA AND THE FLORIDA
BIG BEND. TEMPERATURES TODAY WILL STAY IN THE MID 80S IN SOUTHEAST
ALABAMA WITH STORMS AND HIGH CLOUD COVERAGE THROUGH THE DAY, BUT
WARM TO THE LOW 90S IN THE FLORIDA BIG BEND AND SOUTH CENTRAL
GEORGIA, WHERE STORMS WILL DEVELOP LATER IN THE DAY.

&&

.PREV DISCUSSION [637 AM EDT]...

.SHORT TERM [TONIGHT THROUGH TUESDAY]...

THE BROAD, WEAK 500 MB TROUGH OVER THE SOUTHEAST THIS EVENING WILL
GRADUALLY FILL, WITH A WEAK ANTICYCLONE DEVELOPING TO OUR WEST. AT
THE SURFACE, THE EAST-WEST ORIENTED BERMUDA RIDGE ACROSS CENTRAL FL
WILL SHIFT SLIGHTLY TO THE NORTH, WEAKENING OUR LOCAL PRESSURE
GRADIENT. WE STILL EXPECT MONDAY TO BE A WET DAY IN TERMS OF HIGH
POP, AS THE 1000-700 MB MEAN WIND WILL BE FROM THE WEST AND DEEP
LAYER MOISTURE REMAINS PLENTIFUL. OUR POP IS IN THE 50-60 PERCENT
RANGE, BETWEEN THE MOS CONSENSUS AND ECAM VALUES. ON TUESDAY THE
1000-700 MB MEAN WIND WILL BE FROM THE NORTHEAST, WHICH WILL KEEP
THE FL PANHANDLE/BIG BEND SEA BREEZE FRONTS (AND ASSOCIATED DEEP
MOIST CONVECTION) PINNED AT THE COAST. DEEP LAYER MOISTURE WILL
BEGIN TO DECREASE SLIGHTLY, AND OUR POP IS ONLY IN THE 20-30 PERCENT
RANGE. WITH THE REDUCTION IN CLOUDS AND POPS WILL COME WARMER
DAYTIME TEMPERATURES, REACHING THE MID 90S ON TUESDAY.

.LONG TERM [TUESDAY NIGHT THROUGH SUNDAY]...

STRONG DEEP LAYER RIDGING WILL BE THE DOMINANT WEATHER FEATURE
ACROSS MUCH OF THE SOUTHEAST. THIS TYPE OF LARGE SCALE WEATHER
PATTERN USUALLY CORRELATES WELL WITH ABOVE-AVERAGE HIGH TEMPERATURES
AND BELOW-CLIMO RAIN CHANCES.

.AVIATION...

[THROUGH 12Z MONDAY] SCATTERED MVFR VISIBILITIES WILL AFFECT TLH
AND VLD FOR THE NEXT COUPLE OF HOURS. BY 12Z SHOWERS AND
THUNDERSTORMS WILL BEGIN TO IMPACT DHN AND THEN ECP. EVENTUALLY,
THE STORMS WILL SWEEP THROUGH THE REGION AFFECTING ALL TERMINALS.
EXPECT AS LOW AS LIFR CONDITIONS IN THUNDERSTORMS WITH THE
POSSIBILITY OF RATHER STRONG WIND GUSTS. STORMS SHOULD CLEAR BY
THIS EVENING WITH ONLY PATCHY CIG AND VIS RESTRICTIONS OVERNIGHT.

.MARINE...

WITH THE BERMUDA SURFACE RIDGE CLOSE BY TO THE SOUTH, THIS WOULD
GENERALLY BE AN EASY FORECAST OF LIGHT ONSHORE WINDS AND LOW SEAS
FOR THE NEXT SEVERAL DAYS. HOWEVER, THERE IS A COMPLICATING FACTOR
TODAY AND IT'S A MESOSCALE FEATURE, WHICH ARE CHALLENGING TO
FORECAST. SEVERAL LOCAL AND CONUS-SCALE WRFS BRING A FAIRLY POTENT
GUST FRONT RAPIDLY EASTWARD THROUGH OUR MARINE AREA TODAY. WHILE
THEY ARE IN GOOD AGREEMENT ON THIS GENERAL SCENARIO, THEIR TIMING
DIFFERS BY A COUPLE TO SEVERAL HOURS, SO WE USED A MIDDLE-GROUND
SOLUTION. THIS MEANS MARINERS CAN EXPECT AN ABRUPT INCREASE IN
WINDS, ALONG WITH A TEMPORARY WIND SHIFT TO THE WEST AS THE GUST
FRONT MOVES THROUGH THE REGION LATE THIS MORNING THROUGH AFTERNOON.

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT
SEVERAL DAYS.

.HYDROLOGY...

ALTHOUGH RAINFALL WAS FAIRLY WIDESPREAD SATURDAY, MOST OF THE
AMOUNTS WERE HALF AN INCH OR LESS. WHILE LOCALLY HEAVY RAIN IS
POSSIBLE TODAY AND MONDAY, THE PROBABILITY OF GETTING 6 INCHES OF
RAIN WITHIN 25 MILES OF A POINT IS 10 PERCENT OR LESS. THE LOCAL
RIVERS CONTINUED BELOW THEIR ACTION STAGES, AND THIS APPEARS LIKELY
TO CONTINUE FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  71  91  72  93 /  70  20  60  20  20
PANAMA CITY   87  76  87  76  88 /  80  20  40  20  20
DOTHAN        86  70  89  71  93 /  80  40  50  20  20
ALBANY        84  70  90  72  93 /  80  30  50  20  20
VALDOSTA      91  70  91  71  94 /  70  20  60  20  30
CROSS CITY    92  72  92  72  93 /  50  20  50  20  30
APALACHICOLA  86  74  89  75  90 /  70  20  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Jul 5, 9:51 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 AM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     MAYHAW                  31.18N 84.88W
07/05/2015                   MILLER             GA   911 CALL CENTER

            POWERS LINE DOWN IN WESTERN MILLER COUNTY

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:51 AM CDTSpecial Marine WarningTAE54 min
Jul 5, 9:22 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington53 min
Jul 5, 9:44 AM CDTSpecial Marine WarningTAE3 hr
Jul 5, 9:47 AM CDTRip Current StatementTAEFranklin13 hr
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Washington62 min
Jul 5, 11:28 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Leon, Liberty and 1 more92 min
Jul 5, 11:36 AM CDTSpecial Marine WarningTAE3 hr
Jul 5, 12:18 PM CDTSpecial Marine WarningTAE3 hr
Jul 5, 12:32 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.